Vermont, 2007

Flash Flooding and Lightning Strike in Vermont, July 11, 2007

July 11, 2007 · NWS BTV · 10 events in 6 counties and zones

a warm and very moist airmass was draped across Vermont. In addition, a slow moving cold front entered Vermont from west to east during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.3 million
Crop damage
$25,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On the afternoon of July 11th...a warm and very moist airmass was draped across Vermont. In addition, a slow moving cold front entered Vermont from west to east during the afternoon. This front promoted the development of numerous tropical-like showers and thunderstorms, that repeatedly generated and moved over the same areas of central and eastern Vermont. Localized heavy rainfall exceeded 3 inches within a two hour time frame with some localized storm totals approaching 6 inches across a very hilly or mountainous terrain, which resulted in flash flooding of several communities. The hardest impacted areas included Barre, Randolph, Bethel, Hardwick, Craftsbury and Stockbridge...with washed out roads, flooded basements and homes damaged or destroyed.

A Presidential Federal Flood Disaster was declared in Washington, Windsor, Orange, Orleans and Caledonia counties with a estimated storm damage total in excess of 3 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 11, 12:52 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 11, 12:52 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
152 PM EDT WED JUL 11 2007

.SYNOPSIS...
A WARM AND HUMID SOUTHERLY FLOW CONTINUES ACROSS THE NORTH COUNTRY
THIS MORNING WITH TEMPERATURES IN THE MID 60S IN THE MOUNTAINS TO
LOWER 70S IN THE VALLEY LOCATIONS. A WEAK TROUGH OF LOW PRESSURE HAS
HELPED TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
REGION YESTERDAY. MEANWHILE...A SURFACE COLD FRONT WILL HELP IN THE
DEVELOPMENT OF MORE SHOWERS AND THUNDERSTORMS TODAY...WITH MUCH
COOLER AND LESS HUMID AIR EXPECTED FOR THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED 151 PM EDT WED

QUICK UPDATE TO REFLECT INCORPORATION OF FLASH FLOOD WATCH ACROSS
MUCH OF THE AREA (SEE UPDATED HYDRO DISCUSSION BELOW)...OTHERWISE
REMAINDER OF FCST UNCHANGED.

WILL UPDATE THE ZONE FORECASTS TO REMOVE REFERENCES TO THIS MORNING.
COMPOSITE RADAR LOOP SHOWING RAIN SHOWERS ACROSS THE CHAMPLAIN
VALLEY AND THE ADIRONDACKS AT THIS TIME...WITH COMPOSITE RADAR LOOP
SHOWING A LINE OF THUNDERSTORMS ACROSS ONTARIO AND EXTENDING SOUTH TO
WESTERN NEW YORK STATE AT THIS TIME AS WELL. PREVIOUSLY ISSUED ZONE
FORECAST STILL LOOKS GOOD...SO OTHER THEN REMOVING REFERENCES TO THIS
MORNING WILL NOT CHANGE THE REMAINDER OF THE FORECAST AT THIS TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
MID/UPPER LVL TROF ACRS THE NORTHERN GREAT LKS SHIFTS INTO THE NE
CONUS AS SFC COLD FRNT PUSHES INTO SOUTHERN NEW ENGLAND BY THURS
MORNING. STRONG LLVL CAA DEVELOPS BEHIND FRNT ALONG WITH
SUBSIDENCE/DRY AIR...SO EXPECT PLENTY OF SUN ON THURS...ESPECIALLY
GIVEN VERY LIMITED DEEP LAYER MOISTURE IN SOUNDINGS. WL KEEP FCST
DRY AND JUST SHOW A FEW FAIR WEATHER CUMULUS CLOUDS ACRS THE MTNS
ASSOCIATED WITH UPSLOPE FLW. PROGGED 85H TEMPS BTWN 10-12C SUPPORT
HIGHS U70S VALLEYS TO L/M 70S MTNS...ALONG WITH MUCH LESS HUMIDITY.

FRIDAY INTO SATURDAY...FCST BECMGS MUCH MORE UNCLEAR...ESPECIALLY
WITH DEVELOPMENT/EVOLUTION OF MID/UPPER LVL TROF ACRS THE EASTERN
GREAT LAKES AND EMBEDDED S/W ENERGY. SEVERAL PIECES OF 5H ENERGY WL
ROUND TROF BASE AND HELP TO ENHANCE SFC LOW PRES ALONG SFC BOUNDARY
ACRS SNE/MID ATLANTIC STATES TOWARD THE WEEKEND. THIS SETUP WL HAVE
THE POTENTIAL TO PRODUCE A WIDESPREAD RAINFALL EVENT FOR
CENTRAL/SOUTHERN VT LATE FRIDAY INTO SATURDAY. TEMPS WITH
CLOUDS/PRECIP EXPECTED WL BE 4 TO 8 DEGREES BLW NORMAL FOR HIGHS AND
AT OR SLIGHTLY ABOVE NORMAL FOR OVERNIGHT LOWS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
UPDATED 151 PM WED

PRIMARY HIGHLIGHTS DURING LONG TERM WILL FEATURE SEASONAL
TEMPERATURE REGIME THIS WEEKEND...SLOWLY BECOMING MORE SUMMER-LIKE
BY NEXT WEEK AS MEAN SOUTHWEST FLOW AT THE SFC TRANSPORTS MORE
HUMID CONDS NORTHWARD ON BACK SIDE OF STRONG BERMUDA RIDGE
OFFSHORE. BROAD CYCLONIC WESTERLY FLOW ALOFT WILL ALLOW SEVERAL
WEAK SFC TROUGH PASSGS DURING THE PERIOD...WITH MEAN ENSEMBLES
CONTINUING TO SUPPORT A NEARLY DAILY CHC FOR PCPN. BEST CHC FOR
DRY WX SHOULD COME DURING LATER SAT INTO SAT NIGHT AS WEAK HIGH
PRESSURE ATTEMPTS TO BUILD INTO REGION ALONG WITH CONFLUENT FLOW
ALOFT. THEREAFTER...A GENERAL INCREASED CHC OF SHRAS...AND
AFTERNOON TSRAS BY MONDAY ONWARD DUE TO ABOVE REASONING...AND
PERIODIC SURGES OF HIGHER PWAT VALUES IN VICINITY OF 1.5 TO 1.75
INCHES AHEAD OF AFOREMENTIONED BNDRYS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
UPDATED 703 AM WED

FOR THE NEXT 24 HOURS...VFR/MVFR W/ DAYTIME
HEATING CAUSING ABUNDANT CLD GROWTH...VFR THRU 20Z WITH CLDS INCR
TO BKN BY THE AFTNOON. CHANCE OF -RW AS DAYTIME CU FORMS. FROPA LATE
IN AFTNOON INTO EARLY EVENING WILL BRING MVFR/IFR COND IN TSRA AND
FG/HZ. WINDS WILL INCR FROM THE SSW 10-20 KTS W/ SOME GUSTS NEAR
30KTS...ESPECIALLY IN VALLEY LOCALES. AFT 00Z WINDS SHIFT TO WNW
10 KTS OR LESS. MAIN FEATURE AFT 00Z THURS WILL BE VSBY REDUCTION
IN FG THRU 06Z W/ MVFR/IFR COND...ALONG WITH CEILINGS DECR BLW
3KFT ESP AT KSLK W/ CEILING BLW OVC010 AT TIMES.

12Z THURSDAY THRU SUNDAY...MVFR CEILINGS FOR THUR/THURS NGT. FRI
THRU SAT NGT MVFR DOWN TO IFR COND AT TIMES DUE TO -SHRA AND FG.
BEST CHANCE FOR FG A TNGT AND AT SLK/MPV DUE TO LESSENING WINDS.

&&

.HYDROLOGY...
UPDATED 151 PM WED

ANTECEDENT HEAVY RAINFALL ACROSS THE REGION OVER THE PAST FEW DAYS
...HAS LED TO SCATTERED ROAD/CULVERT WASHOUTS ACROSS THE
AREA...AND NEAR SATURATED SOIL MOISTURE CONDITIONS. THE
COMBINATION OF FAVORABLE UPPER DYNAMICS ASSOCIATED WITH THE SFC
FRONT...AND A ROBUST PRE-FRONTAL PWAT PLUME NEAR 2.0 INCHES...WILL
LEAD AGAIN TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION
TODAY...ALONG WITH THE POTENTIAL FOR LOCALLY TORRENTIAL RAINFALL.
THIS WILL ONLY AGGRAVATE CURRENT CONDITIONS...WITH RAPID SURFACE
RUNOFF CERTAINLY POSSIBLE IN MORE PERSISTENT AND/OR TRAINING
CONVECTIVE CELLS. CURRENT FLASH FLOOD THREAT APPEARS TO BE HIGHEST
ALONG AND JUST EAST OF GREEN MTN SPINE...WHERE MEAN PRE-FRONTAL
SOUTHWESTERLIES WEST OF THE MOUNTAINS...ARE CONVERGING WITH
SOUTHEASTERLY FLOW OFF THE ATLANTIC JUST EAST OF THE MOUNTAIN
SPINE. THIS MAY POTENTIALLY LEAD TO A VERY SERIOUS SITUATION
ACROSS PORTIONS OF ERN SLOPES OF THE GREENS TODAY...THOUGH BROAD
SCALE FLASH FLOOD THREAT EXISTS ACROSS MUCH OF THE REMAINDER OF
THE FA AS WELL.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VTZ002>012-
     016>019.
NY...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NYZ028>031-
     034-035.

&&

SYNOPSIS...TABER
NEAR TERM...JMG
SHORT TERM...TABER
LONG TERM...JMG
AVIATION...WGH/TABER/JMG
HYDROLOGY...JMG
Hazardous weather outlook, Jul 11, 12:35 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
135 PM EDT WED JUL 11 2007

NYZ028>031-034-035-VTZ002>012-016>019-121745-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
135 PM EDT WED JUL 11 2007

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN ADIRONDACKS IN
NORTHERN NEW YORK...AND ALL OF VEMONT EXCEPT GRAND ISLE COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A STRONG SURFACE COLD FRONT COMBINED WITH A DISTURBANCE IN THE JET
STREAM WINDS ALOFT WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY. GIVEN...PLENTY OF LOW LEVEL MOISTURE AND
SOME INSTABILITY FROM DAYTIME HEATING STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED. THE PRIMARY SEVERE WEATHER THREAT WILL
BE STRONG AND DAMAGING THUNDERSTORM WIND GUSTS TO 60 MPH OR
GREATER. IN ADDITION...SOME HAIL CAN BE EXPECTED WITH THE
STRONGEST STORMS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE
HIGHER TERRAIN OF THE ADIRONDACK AND GREEN MOUNTAINS BETWEEN NOON
AND 2 PM TODAY. THESE STORMS WILL BE CAPABLE OF PRODUCING ISOLATED
DAMAGING WIND GUSTS...ALONG WITH BRIEF HEAVY DOWN POURS...AND
SMALL HAIL.

MEANWHILE...ANOTHER AREA OF THUNDERSTORMS WILL DEVELOP INTO A LINE
OF STRONG TO SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS.
THESE STORMS WILL FIRST DEVELOP ACROSS THE SAINT LAWRENCE VALLEY
BETWEEN 2 AND 4 PM THIS AFTERNOON AND WILL MOVE EAST AT 20 TO 30
MPH. THEY ARE EXPECTED TO BE LOCATED ACROSS THE ADIRONDACKS
BETWEEN 3 AND 5 PM...AND INTO THE CHAMPLAIN VALLEY VALLEY BETWEEN
5 AND 7 PM...AND THROUGH EASTERN VERMONT BY 9 PM THIS EVENING.

IN ADDITION...THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY VERY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THIS HEAVY
RAINFALL...COMBINED WITH RAINS FROM RECENT STORMS WILL ENHANCE THE
POTENTIAL FOR FLASH FLOODING ACROSS THE REGION. SOME MINOR
FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS CAN BE EXPECTED
WITH THE STRONGER STORMS THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS
EVENING. SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF FLOODING
TO THE NATIONAL WEATHER SERVICE.

NYZ026-027-087-VTZ001-121745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
GRAND ISLE-
135 PM EDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAINT LAWRENCE VALLEY IN
NORTHERN NEW YORK...AND GRAND ISLE COUNTY IN NORTHWESTERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG SURFACE COLD FRONT COMBINED WITH A DISTURBANCE IN THE JET
STREAM WINDS ALOFT WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY. GIVEN...PLENTY OF LOW LEVEL MOISTURE AND
SOME INSTABILITY FROM DAYTIME HEATING STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED. THE PRIMARY SEVERE WEATHER THREAT WILL
BE STRONG AND DAMAGING THUNDERSTORM WIND GUSTS TO 60 MPH OR
GREATER. IN ADDITION...SOME HAIL CAN BE EXPECTED WITH THE
STRONGEST STORMS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE
HIGHER TERRAIN OF THE ADIRONDACK AND GREEN MOUNTAINS BETWEEN NOON
AND 2 PM TODAY. THESE STORMS WILL BE CAPABLE OF PRODUCING ISOLATED
DAMAGING WIND GUSTS...ALONG WITH BRIEF HEAVY DOWN POURS...AND
SMALL HAIL.

MEANWHILE...ANOTHER AREA OF THUNDERSTORMS WILL DEVELOP INTO A LINE
OF STRONG TO SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS.
THESE STORMS WILL FIRST DEVELOP ACROSS THE SAINT LAWRENCE VALLEY
BETWEEN 2 AND 4 PM THIS AFTERNOON AND WILL MOVE EAST AT 20 TO 30
MPH. THEY ARE EXPECTED TO BE LOCATED ACROSS THE ADIRONDACKS
BETWEEN 3 AND 5 PM...AND INTO THE CHAMPLAIN VALLEY VALLEY BETWEEN
5 AND 7 PM...AND THROUGH EASTERN VERMONT BY 9 PM THIS EVENING.

IN ADDITION...THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY VERY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THIS HEAVY
RAINFALL...COMBINED WITH RAINS FROM RECENT STORMS WILL ENHANCE THE
POTENTIAL FOR FLASH FLOODING ACROSS THE REGION. SOME MINOR
FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS CAN BE EXPECTED
WITH THE STRONGER STORMS THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

JMG

In the hours before

Local storm report, Jul 11, 8:49 AM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
949 AM EDT WED JUL 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             SCHROON LAKE            43.83N 73.73W
07/10/2007  E1.00 INCH       ESSEX              NY   PUBLIC

0225 PM     HAIL             HARTLAND                43.54N 72.40W
07/10/2007  E0.75 INCH       WINDSOR            VT   TRAINED SPOTTER

0228 PM     HAIL             SCHROON LAKE            43.83N 73.73W
07/10/2007  E1.00 INCH       ESSEX              NY   POST OFFICE

0230 PM     HAIL             SCHROON LAKE            43.83N 73.73W
07/10/2007  E0.88 INCH       ESSEX              NY   PUBLIC

0254 PM     TSTM WND DMG     SCHROON LAKE            43.83N 73.73W
07/10/2007                   ESSEX              NY   EMERGENCY MNGR

            TREES DOWN ON HOUSE AND MOBLE HOME. WIRES DOWN. TREE ALSO
            DOWN IN MINERVA.

0255 PM     HAIL             SCHROON LAKE            43.83N 73.73W
07/10/2007  E0.88 INCH       ESSEX              NY   PUBLIC

0312 PM     HAIL             NORWICH                 43.72N 72.30W
07/10/2007  E0.88 INCH       WINDSOR            VT   PUBLIC

0325 PM     HAIL             HARTLAND                43.54N 72.40W
07/10/2007  E0.75 INCH       WINDSOR            VT   TRAINED SPOTTER

0330 PM     TSTM WND DMG     SCHROON LAKE            43.83N 73.73W
07/10/2007                   ESSEX              NY   PUBLIC

            TREES DOWN ON GOLF COURSE

0335 PM     HAIL             SOUTH SCHROON           43.79N 73.79W
07/10/2007  E0.88 INCH       ESSEX              NY   PUBLIC

0345 PM     HAIL             ANDOVER                 43.28N 72.70W
07/10/2007  E1.00 INCH       WINDSOR            VT   AMATEUR RADIO

0347 PM     HAIL             SCHROON LAKE            43.83N 73.73W
07/10/2007  E0.88 INCH       ESSEX              NY   POST OFFICE

0406 PM     HAIL             WESTON                  43.28N 72.80W
07/10/2007  E1.00 INCH       WINDSOR            VT   PUBLIC

0415 PM     TSTM WND DMG     BROWNSVILLE             43.47N 72.47W
07/10/2007                   WINDSOR            VT   TRAINED SPOTTER

            SEVERAL TREES DOWN.

0430 PM     TSTM WND DMG     DUANE CENTER            44.65N 74.27W
07/10/2007                   FRANKLIN           NY   DEPT OF HIGHWAYS

            TREES DOWN ON MEACHAM ROAD AND STUDLEY HILL ROAD REPORTED
            BY TOWN GARAGE

0445 PM     HAIL             ELLENBURG DEPOT         44.90N 73.80W
07/10/2007  E0.50 INCH       CLINTON            NY   CO-OP OBSERVER

0500 PM     HAIL             EAST HARDWICK           44.52N 72.31W
07/10/2007  E1.00 INCH       CALEDONIA          VT   PUBLIC

0500 PM     HAIL             SARANAC                 44.65N 73.74W
07/10/2007  E0.25 INCH       CLINTON            NY   DEPT OF HIGHWAYS

            NICKEL SIZE HAIL REPORTED BY TOWN GARAGE

0505 PM     HAIL             STANNARD                44.53N 72.22W
07/10/2007  E1.00 INCH       CALEDONIA          VT   TRAINED SPOTTER

0515 PM     HAIL             WOODSTOCK               43.63N 72.52W
07/10/2007  E0.25 INCH       WINDSOR            VT   TRAINED SPOTTER

0520 PM     HAIL             WHEELOCK                44.59N 72.09W
07/10/2007  E0.50 INCH       CALEDONIA          VT   AIRPLANE PILOT

0530 PM     TSTM WND DMG     PIERREPONT              44.54N 75.01W
07/10/2007                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES DOWN

0536 PM     HAIL             WEST CHARLESTON         44.90N 72.06W
07/10/2007  E0.88 INCH       ORLEANS            VT   PUBLIC

0537 PM     HAIL             EAST BROWNINGTON        44.80N 72.09W
07/10/2007  E0.88 INCH       ORLEANS            VT   TRAINED SPOTTER

0545 PM     TSTM WND DMG     POTSDAM                 44.67N 74.99W
07/10/2007                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES DOWN

0550 PM     TSTM WND DMG     MORGAN CENTER           44.92N 71.98W
07/10/2007                   ORLEANS            VT   TRAINED SPOTTER

            NUMEROUS LARGE TREES DOWN.

0910 PM     HAIL             HUBBARDTON              43.72N 73.18W
07/10/2007  E0.88 INCH       RUTLAND            VT   DEPT OF HIGHWAYS

            NICKEL SIZED AND SLIGHTLY LARGER HAIL REPORTED BY TOWN
            GARAGE

0932 PM     HAIL             BRANDON                 43.80N 73.09W
07/10/2007  E0.50 INCH       RUTLAND            VT   LAW ENFORCEMENT

            DIME SIZE HAIL AND GUSTY WINDS.

1125 PM     TSTM WND DMG     NEW HAVEN               44.12N 73.15W
07/10/2007                   ADDISON            VT   LAW ENFORCEMENT

            ADDISON COUNTY SHERIFF REPORTS TWO POWER POLES SNAPPED
            OFF.

1134 PM     TSTM WND DMG     NEW HAVEN               44.12N 73.15W
07/10/2007                   ADDISON            VT   TRAINED SPOTTER

            TREES DOWN ON ROUTE 17 AND POWER LINES DOWN ON ROUTE 7.

1215 AM     TSTM WND DMG     BOLTON                  44.37N 72.88W
07/11/2007                   CHITTENDEN         VT   NWS EMPLOYEE

            TWO TREES DOWN NEAR BOLTON ON INTERSTATE 89...ALONG WITH
            NUMEROUS TREE BRANCHES.

1215 AM     TSTM WND DMG     HUNTINGTON              44.33N 72.99W
07/11/2007                   CHITTENDEN         VT   UTILITY COMPANY

            TREES ON POWERLINES AND PEOPLE WITHOUT POWER IN RICHMOND
            AND HUNTINGTON AREAS.

&&

JOHNG
Local storm report, Jul 11, 9:04 AM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
1004 AM EDT WED JUL 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             SCHROON LAKE            43.83N 73.73W
07/10/2007  E1.00 INCH       ESSEX              NY   PUBLIC

0225 PM     HAIL             HARTLAND                43.54N 72.40W
07/10/2007  E0.75 INCH       WINDSOR            VT   TRAINED SPOTTER

0228 PM     HAIL             SCHROON LAKE            43.83N 73.73W
07/10/2007  E1.00 INCH       ESSEX              NY   POST OFFICE

0230 PM     HAIL             SCHROON LAKE            43.83N 73.73W
07/10/2007  E0.88 INCH       ESSEX              NY   PUBLIC

0254 PM     TSTM WND DMG     SCHROON LAKE            43.83N 73.73W
07/10/2007                   ESSEX              NY   EMERGENCY MNGR

            TREES DOWN ON HOUSE AND MOBLE HOME. WIRES DOWN. TREE ALSO
            DOWN IN MINERVA.

0255 PM     HAIL             SCHROON LAKE            43.83N 73.73W
07/10/2007  E0.88 INCH       ESSEX              NY   PUBLIC

0312 PM     HAIL             NORWICH                 43.72N 72.30W
07/10/2007  E0.88 INCH       WINDSOR            VT   PUBLIC

0325 PM     HAIL             HARTLAND                43.54N 72.40W
07/10/2007  E0.75 INCH       WINDSOR            VT   TRAINED SPOTTER

0330 PM     TSTM WND DMG     SCHROON LAKE            43.83N 73.73W
07/10/2007                   ESSEX              NY   PUBLIC

            TREES DOWN ON GOLF COURSE

0335 PM     HAIL             SOUTH SCHROON           43.79N 73.79W
07/10/2007  E0.88 INCH       ESSEX              NY   PUBLIC

0345 PM     HAIL             ANDOVER                 43.28N 72.70W
07/10/2007  E1.00 INCH       WINDSOR            VT   AMATEUR RADIO

0347 PM     HAIL             SCHROON LAKE            43.83N 73.73W
07/10/2007  E0.88 INCH       ESSEX              NY   POST OFFICE

0406 PM     HAIL             WESTON                  43.28N 72.80W
07/10/2007  E1.00 INCH       WINDSOR            VT   PUBLIC

0415 PM     TSTM WND DMG     BROWNSVILLE             43.47N 72.47W
07/10/2007                   WINDSOR            VT   TRAINED SPOTTER

            SEVERAL TREES DOWN.

0430 PM     TSTM WND DMG     DUANE CENTER            44.65N 74.27W
07/10/2007                   FRANKLIN           NY   DEPT OF HIGHWAYS

            TREES DOWN ON MEACHAM ROAD AND STUDLEY HILL ROAD REPORTED
            BY TOWN GARAGE

0445 PM     HAIL             ELLENBURG DEPOT         44.90N 73.80W
07/10/2007  E0.50 INCH       CLINTON            NY   CO-OP OBSERVER

0500 PM     HAIL             EAST HARDWICK           44.52N 72.31W
07/10/2007  E1.00 INCH       CALEDONIA          VT   PUBLIC

0500 PM     HAIL             SARANAC                 44.65N 73.74W
07/10/2007  E0.25 INCH       CLINTON            NY   DEPT OF HIGHWAYS

            NICKEL SIZE HAIL REPORTED BY TOWN GARAGE

0505 PM     HAIL             STANNARD                44.53N 72.22W
07/10/2007  E1.00 INCH       CALEDONIA          VT   TRAINED SPOTTER

0515 PM     HAIL             WOODSTOCK               43.63N 72.52W
07/10/2007  E0.25 INCH       WINDSOR            VT   TRAINED SPOTTER

0520 PM     HAIL             WHEELOCK                44.59N 72.09W
07/10/2007  E0.50 INCH       CALEDONIA          VT   AIRPLANE PILOT

0530 PM     TSTM WND DMG     PIERREPONT              44.54N 75.01W
07/10/2007                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES DOWN

0536 PM     HAIL             WEST CHARLESTON         44.90N 72.06W
07/10/2007  E0.88 INCH       ORLEANS            VT   PUBLIC

0537 PM     HAIL             EAST BROWNINGTON        44.80N 72.09W
07/10/2007  E0.88 INCH       ORLEANS            VT   TRAINED SPOTTER

0545 PM     TSTM WND DMG     POTSDAM                 44.67N 74.99W
07/10/2007                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES DOWN

0550 PM     TSTM WND DMG     MORGAN CENTER           44.92N 71.98W
07/10/2007                   ORLEANS            VT   TRAINED SPOTTER

            NUMEROUS LARGE TREES DOWN.

0700 PM     TSTM WND DMG     RUSSELL                 44.43N 75.15W
07/10/2007                   ST. LAWRENCE       NY   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN IN THE TOWN OF RUSSELL REPORTED BY
            TOWN HIGHWAY GARAGE

0910 PM     HAIL             HUBBARDTON              43.72N 73.18W
07/10/2007  E0.88 INCH       RUTLAND            VT   DEPT OF HIGHWAYS

            NICKEL SIZED AND SLIGHTLY LARGER HAIL REPORTED BY TOWN
            GARAGE

0932 PM     HAIL             BRANDON                 43.80N 73.09W
07/10/2007  E0.50 INCH       RUTLAND            VT   LAW ENFORCEMENT

            DIME SIZE HAIL AND GUSTY WINDS.

1125 PM     TSTM WND DMG     NEW HAVEN               44.12N 73.15W
07/10/2007                   ADDISON            VT   LAW ENFORCEMENT

            ADDISON COUNTY SHERIFF REPORTS TWO POWER POLES SNAPPED
            OFF.

1134 PM     TSTM WND DMG     NEW HAVEN               44.12N 73.15W
07/10/2007                   ADDISON            VT   TRAINED SPOTTER

            TREES DOWN ON ROUTE 17 AND POWER LINES DOWN ON ROUTE 7.

1215 AM     TSTM WND DMG     HUNTINGTON              44.33N 72.99W
07/11/2007                   CHITTENDEN         VT   UTILITY COMPANY

            TREES ON POWERLINES AND PEOPLE WITHOUT POWER IN RICHMOND
            AND HUNTINGTON AREAS.

1215 AM     TSTM WND DMG     BOLTON                  44.37N 72.88W
07/11/2007                   CHITTENDEN         VT   NWS EMPLOYEE

            TWO TREES DOWN NEAR BOLTON ON INTERSTATE 89...ALONG WITH
            NUMEROUS TREE BRANCHES.

&&

JOHNG

The radar

The Burlington radar (KCXX), 63 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Caledonia

When
July 11, 1:30 PM EST to 4:30 PM EST
Where
Caledonia County, Hardwick
Cause
Heavy Rain
Property damage
$250,000
Reported by
Department of Highways
Coordinates
44.500, -72.370

Multiple road closures/washouts due to washed out culverts and flooded streams in Hardwick, which included Brook road, where the Cooper Brook overflowed its banks and caused some flooded basements and structural damage to homes.

Flash Flood, Windsor

When
July 11, 2:00 PM EST to 5:00 PM EST
Where
Windsor County, Stockbridge
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
43.780, -72.770

Numerous roads flooded and washed out in and around Stockbridge and Bethel, which included Lilliesville Rd., River Rd. and Routes 100 and 107. Significant flood and structural damage to seasonal camps in the area off of Lilliesville Rd in Stockbridge.

Flash Flood, Windsor

When
July 11, 2:00 PM EST to 5:00 PM EST
Where
Windsor County, Bethel
Cause
Heavy Rain
Property damage
$750,000
Reported by
Law Enforcement
Coordinates
43.830, -72.630

Numerous roads flooded and washed out in and around Stockbridge and Bethel, which included Lilliesville Rd., River Rd. and Routes 100 and 107. Significant flood and structural damage to seasonal camps in the area off of Lilliesville Rd in Stockbridge. A NWS BTV spotter reported 5.27 inches of rainfall in Bethel.

Flash Flood, Orleans

When
July 11, 2:15 PM EST to 4:30 PM EST
Where
Orleans County, Greensboro
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
44.580, -72.280

Flooded roadways and fields in and around Greensboro due to flooded streams spilling onto roads, including Wilson Street. Damage to corn crops as well.

Flash Flood, Washington

When
July 11, 3:00 PM EST to 6:00 PM EST
Where
Washington County, Woodbury
Cause
Heavy Rain
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
44.430, -72.420

Numerous flooded roads in northern Washington county, including Route 14 in Woodbury.

Flash Flood, Washington

When
July 11, 3:00 PM EST to 6:00 PM EST
Where
Washington County, East Barre
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
44.170, -72.450

Routes 302 and 100 in East Barre near Dugout Restaurant flooded. Eventually several roads including Routes 302 and 110 were washed out, taking several vehicles downstream. The Dugout Restaurant and several homes were flooded with significant flood and structural damage.

Lightning, Orleans

When
July 11, 3:20 PM EST
Where
Orleans County, Westmore
Property damage
$250,000
Reported by
Newspaper
Coordinates
44.770, -72.050

Lightning struck a horse fence that traveled underground to a propane tank, which started a blaze that destroyed a house and barn.

Flash Flood, Lamoille

When
July 11, 3:50 PM EST to 5:15 PM EST
Where
Lamoille County, Wolcott
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
44.550, -72.470

Flooded roads in Wolcott due to heavy rain and swollen streams...some roads include Gulf road and Route 15.

Flash Flood, Orange

When
July 11, 3:50 PM EST to 6:30 PM EST
Where
Orange County, Randolph
Cause
Heavy Rain
Property damage
$750,000
Reported by
Law Enforcement
Coordinates
43.920, -72.670

Numerous roads washed out and flooded in Randolph and Randolph Center including Routes 12 and 14. Spotter reported over 6 inches of rainfall in Randolph Center. Other communities affected include Brookfield and Williamstown.

Flash Flood, Orleans

When
July 11, 4:30 PM EST to 6:00 PM EST
Where
Orleans County, Craftsbury
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
44.630, -72.370

Additional roads flooded and closed in the Craftsbury and Greensboro vicinity, including Route 14, West Hill and Cemetary road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52652, 52662, 52718, 52664, 52669, 52680, 52717, 52673, 52677, 52678.